Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Long term effects of anemia

hi, got my last bloods back on Thursday and I was wondering about the long term effects of anemia.. could it be harmful?

My last Hgb was 8.7. and was 8.5 2 weeks before that and has been hovering around the high 8's low 9's for the past 3 months.

I have just had shot 18/48 of pegasys.

My specialist wants me to reduce Ribaviran yet again but I am loathe to do so.
I had to reduce to 400mg per day for a week when I was violently ill at week 15.
Then she reduced me for a week to 600mg per day 2 weeks ago when I hit 8.5.
She suggests 800mg per day for another week to see if we can bring the Hgb at least back into the 9's.

My brain fog inhibits me from working out how much of a reduction I have had percentage wise but I know that I do not want to take less than 95% of my total intake of Riba over the 48 weeks.

My specialist maintains that her responsibility is to improve my health, not to cure me, I insist that it is my responsibility to cure myself.

Anyway, I guess I am wondering how much danger I am putting myself in if I do not reduce.

Thanks :)
8 Responses
140622 tn?1190102529
I also was at your level. I was 8.2. I feel for you.

My question to you is:
Why aren't you on Procrit? If your blood count goes down much lower you will need a blood transfusion. Actually that might help you to get back to a normal blood count now.

To answer your question about long term effects. All I can tell you is,I haven't noticed anything at all and I've been off treatment since July of 2006.

Good Luck. Do whatever you can to stay on the treatment all the way through, you don't want to do the treatment again. Hang in there and ask your doctor about Procrit right away. If you can't afford it..most uninsured people cannot, I couldn't ($2000.00 a month!) Johnson & Johnson has a patient assistance program: 1-800-553-3851
http://www.procritline.com
Avatar universal
Thanks for the reply .. guess I should of mentioned that we here in Australia with our health care system Procrit is not an option.
It is only available to cancer patients, dialysis patients and some other seriously ill people.

Thank you though for understanding how I feel.. LOL, my family are excellent though and all I have to do each day is eat :) I could not imagine doing too much else.. even though I feel fine I am too weak to do anything, my arm muscles burn when I put my hair in a pony tail. hehe.

It is also great to hear that you did not suffer from long term effects..I certainly do not want to have undergone 18(so far) weeks of hell just for it to become undone from under-dosing.

12773 tn?1328916786
You and I are on the same week, and hovering about the same in HGB.  Mine was 8.2 on Monday, so I know how you are feeling, but I am on procrit.  They need to up the dose, as it is still decreasing, and have been on it since week 4.  I go tomorrow for another CBC, and my meds should be here on tuesday, so will be able to do another dose of Procrit.     Was feeling really tired on vacation..  not alot of energy to do much walking without resting every few minutes.  But have to go back to work tomorrow...
Avatar universal
You're doing the right thing by not reducing the dosage any more than you have to, in my opinion.  I had to reduce my Riba dosage when I did Peg/Riba in '00 because my nausea was so bad.  When I was screening for PROVE 3 was the first time that dose reduction came up, and it seemed like they thought that could have contributed to my being a non-responder six months into that treatment.  It seems very important to keep the dose where it's supposed to be.  (I didn't get into PROVE 3.)

I don't know if you're the one I mentioned to before that my youngest daughter finished her junior year of high school in Adelaide.  She loves it and still talks to her friends there once a week or so!  She went back for her 18th birthday, and I think she'll move there when she finishes college.  Her big sister is finishing college in Wellington, New Zealand.  I hope to have treated by then so I can attend her college graduation in Wellington!
Avatar universal
Thanks for the replies :) most appreciated.

And yep Chris, I am the one..my husband and I are moving back to Adelaide after christmas this year because it is such a nice city :)
You will LOVE Wellington.. NZ is a beautiful country and I know you will enjoy it when you are there ( YES you WILL make it to graduation :D )

I have found some interesting reading for us that seem sensitive to the riba -

"High-dose vitamins E and C supplementation prevents ribavirin-induced hemolytic anemia in patients with chronic hepatitis C.

    * Kawaguchi Y,
    * Mizuta T,
    * Takahashi K,
    * Iwane S,
    * Ario K,
    * Kawasoe H,
    * Hamaoka K,
    * Eguchi Y,
    * Yasutake T,
    * Shigematsu H,
    * Kawazoe S,
    * Fukushima N,
    * Ozaki I,
    * Fujimoto K.

Department of Internal Medicine, Saga Medical School, Saga, Japan.

Aim: In combination therapy using interferon (IFN) and ribavirin for chronic hepatitis C, reduced doses should be used due to ribavirin-induced hemolytic anemia. The present study aimed to elucidate whether high-dose vitamins E and C supplementation attenuated ribavirin-induced hemolytic anemia. Methods: Twenty-one consecutive patients with chronic hepatitis C were enrolled in this study between July 2003 and December 2004, and received high-dose vitamins E (2000 mg) and C (2000 mg) supplementation, daily, in addition to IFN alfa-2b and ribavirin combination therapy (vitamins E/C group). Twenty-one sex- and age-matched patients who received a standard regimen of IFN alfa-2b and ribavirin for chronic hepatitis C between January 2001 and June 2003 were evaluated as the control group. Results: Decrease in hemoglobin level was significantly prevented in the vitamins E and C group compared to that in the control group (P = 0.029). Three (14.3%) patients in the control group discontinued treatment because of anemia, while no treated patient dropped out of the study due to anemia. Sustained virological response was not significantly different between the two groups. Conclusion: High-dose vitamins E and C supplementation prevented ribavirin-induced hemolytic anemia during combination therapy with ribavirin and IFN alfa-2b in patients with chronic hepatitis C."

Important sentence being the last one of course !

I am off to buy some orange juice and mega E & C vitamins :)
92903 tn?1309908311
I spent most of my 26 wk tx in the 8's with a one month stint in the 7's. I was on procrit. I'm one yr svr, and have had a bit of a fog left since tx. I blame some of that on anemia - but it's just a guess. I'm getting better though. I think a good part of your safety margin has to do with the condition of your heart. I wouldn't push it too far - this is not a low risk game of chance.

http://www.prostaglandinresearch.com/showabstract.php?pmid=12736713

A pilot study of eicosapentaenoic acid therapy for ribavirin-related anemia in patients with chronic hepatitis C.

T Ide, T Okamura, R Kumashiro, Y Koga, T Hino, A Hisamochi, K Ogata, K Tanaka, R Kuwahara, R Seki, M Sata
Second Department of Internal Medicine, Kurume University School of Medicine, Kurume 830-0011, Japan. One of the major side effects of ribavirin/interferon alpha combination therapy for chronic hepatitis C is hemolytic anemia. One of the causes of hemolytic anemia is considered to be decreasing deformability of erythrocytes resulting from the accumulation of phosphorylated ribavirin in erythrocytes. The administration of eicosapentaenoic acid (EPA), which has a wide variety of pharmacological actions, increases the deformability of erythrocytes. We conducted an uncontrolled pilot study of EPA therapy for patients with ribavirin-related anemia. Six patients with chronic hepatitis C, who had developed anemia while receiving combination therapy, were treated with an oral ethyl ester of EPA (1800 mg/day) for two months. The hemoglobin level of all six patients increased following EPA therapy. The mean hemoglobin level significantly increased from 10.8 g/dl to 11.4 g/dl one month after therapy was initiated (P<0.05), and this level was obtained again one month later (11.5 g/dl). None of the patients developed an adverse reaction. These findings suggest that EPA has a beneficial effect in patients with ribavirin-related anemia. Further study is required to confirm our results.

Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.